|Forum Home > Advice, Tips & Ideas > Sun Protection|
The sun is an enemy to lupus patients. It is very important to limit sun exposure. If you can't help being in the sun, you should use sunblock. Make sure your sunblock has a SPF of around 50 or higher, and protects from UVA 1 &2 and UVB rays. You want to get something that is water and sweat proof as well, so that you will be protected all day. Keep a small bottle on you at all times, and reapply if you think that you aren't protected at any time. Even if you do not normally have skin rashes, too much sun exposure can cause a flare up. Even if you don't have a flare up, we wouldn't want to add skin cancer to your list of ailments. Be safe and protect yourself and your family.
Sun Safety Myths:
☼ A beach umbrella keeps you safe from the sun.
Not true. A large percentage of ultraviolet (UV) light bounces off the sand onto your skin, even if you’re under an umbrella. Water and snow have the same reflective effect.
☼ Building a "base" tan protects against sunburn.
There is no such thing as a "safe" tan that will offer protection later. Exposure to UV rays increases your lifetime risk of skin cancer and other skin damage.
☼"Self-tanning" products help protect against sunburn.
These products may be perfectly safe and may be a good way to make yourself appear tan without having actual sun exposure. But be aware that the dyes in self-tanning lotions and sprays don’t offer complete UV protection.
☼Only the people with cutaneous lupus, or with systemic lupus and photosensitivity, need to worry about UV protection.
No matter how lupus affects you, you need to be aware that certain medications can make you unusually reactive to UV light. Called "chemical photosensitivity," this can result in sunburn or rash after even brief sun exposure. The drugs known
to cause this type of skin sensitivity are antihistamines, diuretics, non-steroidal anti-inflammatory drugs and antibiotics, including tetracycline or"sulfa" drugs. Sunscreens offer only limited UV protection for anyone taking these medications.